Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Complex earthquakes and Teichmüller theory

Author: Curtis T. McMullen
Journal: J. Amer. Math. Soc. 11 (1998), 283-320
MSC (1991): Primary 30F10, 30F40, 32G15
MathSciNet review: 1478844
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that any two points in Teichmüller space are joined by an earthquake path. In this paper we show any earthquake path $\mathbb R \rightarrow T(S)$ extends to a proper holomorphic mapping of a simply-connected domain $D$ into Teichmüller space, where $\mathbb R \subset D \subset \mathbb C$. These complex earthquakes relate Weil-Petersson geometry, projective structures, pleated surfaces and quasifuchsian groups. Using complex earthquakes, we prove grafting is a homeomorphism for all 1-dimensional Teichmüller spaces, and we construct bending coordinates on Bers slices and their generalizations. In the appendix we use projective surfaces to show the closure of quasifuchsian space is not a topological manifold.

References [Enhancements On Off] (What's this?)

  • [AC] J. Anderson and R. Canary. Algebraic limits of Kleinian groups which rearrange the pages of a book. Invent. math. 126(1996), 205-214. MR 97h:57025
  • [Bers1] L. Bers. Simultaneous uniformization. Bull. Amer. Math. Soc. 66(1960), 94-97. MR 22:2694
  • [Bers2] L. Bers. On boundaries of Teichmüller spaces and on kleinian groups: I. Annals of Math. 91(1970), 570-600. MR 45:7044
  • [Bers3] L. Bers. Holomorphic families of isomorphisms of Möbius groups. J. of Math. of Kyoto University 26(1986), 73-76. MR 87j:32067
  • [BE] L. Bers and L. Ehrenpreis. Holomorphic convexity of Teichmüller spaces. Bull. Amer. Math. Soc. 70(1964), 761-764. MR 29:6056
  • [Bon1] F. Bonahon. Bouts des variétés hyperboliques de dimension 3. Annals of Math. 124(1986), 71-158. MR 88c:57013
  • [Bon2] F. Bonahon. The geometry of Teichmüller space via geodesic currents. Invent. math. 92(1988), 139-162. MR 90a:32025
  • [Ea] C. J. Earle. On variation of projective structures. In I. Kra and B. Maskit, editors, Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference, pages 87-99. Annals of Math. Studies 97, Princeton, 1981. MR 83a:32017
  • [EpM] D. B. A. Epstein and A. Marden. Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces. In Analytical and Geometric Aspects of Hyperbolic Space, pages 113-254. Cambridge University Press, 1987. MR 89c:52014
  • [Fal] G. Faltings. Real projective structures on Riemann surfaces. Comp. Math. 48(1983), 223-269. MR 85d:32046
  • [FLP] A. Fathi, F. Laudenbach, and V. Poénaru. Travaux de Thurston sur les surfaces. Astérisque, volume 66-67, 1979.
  • [Gard] F. Gardiner. Teichmüller Theory and Quadratic Differentials. Wiley Interscience, 1987. MR 88m:32044
  • [Gol] W. M. Goldman. Projective structures with Fuchsian holonomy. J. Diff. Geom. 25(1987), 297-326. MR 88i:57006
  • [Gr] J. J. Gray. Fuchs and the theory of differential equations. Bull. Amer. Math. Soc. 10(1984), 1-26. MR 85h:01020a; MR 85h:0102
  • [Gun1] R. Gunning. Lectures on Vector Bundles over Riemann Surfaces. Princeton University Press, 1967. MR 37:5888
  • [Gun2] R. C. Gunning. Affine and projective structures on Riemann surfaces. In I. Kra and B. Maskit, editors, Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference. Annals of Math. Studies 97, Princeton, 1981. MR 83g:30054
  • [Hej] D. A. Hejhal. Monodromy groups and linearly polymorphic functions. Acta. Math. 135(1975), 1-55. MR 57:3380
  • [HK] C. Hodgson and S. Kerckhoff. Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery. Preprint, 1995.
  • [Hub] J. H. Hubbard. The monodromy of projective structures. In I. Kra and B. Maskit, editors, Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference. Annals of Math. Studies 97, Princeton, 1981. MR 82k:14009
  • [IT] Y. Imayoshi and M. Taniguchi. An Introduction to Teichmüller Spaces. Springer-Verlag, 1992. MR 94b:32031
  • [KaT] Y. Kamishima and Ser P. Tan. Deformation spaces on geometric structures. In Y. Matsumoto and S. Morita, editors, Aspects of Low Dimensional Manifolds, pages 263-300. Published for Math. Soc. of Japan by Kinokuniya Co., 1992. MR 94k:57023
  • [KS] L. Keen and C. Series. Pleating coordinates for the Maskit embedding of the Teichmüller space of a punctured torus. Topology 32(1993), 719-749. MR 95g:32030
  • [Ker1] S. Kerckhoff. The Nielsen realization problem. Ann. of Math. 177(1983), 235-265. MR 85e:32029
  • [Ker2] S. Kerckhoff. Earthquakes are analytic. Comment. Math. Helvetici 60(1985), 17-30. MR 86m:57014
  • [KT] S. Kerckhoff and W. Thurston. Non-continuity of the action of the modular group at Bers' boundary of Teichmüller space. Invent. math. 100(1990), 25-48. MR 91a:57038
  • [Kra] I. Kra. Deformation spaces. In A Crash Course on Kleinian Groups, Lecture Notes in Math. 400, pages 48-70. Springer-Verlag, 1974. MR 53:5943
  • [Le] O. Lehto. Univalent functions and Teichmüller spaces. Springer-Verlag, 1987. MR 88f:30073
  • [Mas] B. Maskit. On a class of Kleinian groups. Ann. Acad. Sci. Fenn. Ser. A 442(1969), 1-8. MR 40:5857
  • [Mat] S. Matsumoto. Foundations of flat conformal structure. In Y. Matsumoto and S. Morita, editors, Aspects of Low Dimensional Manifolds, pages 167-262. Published for Math. Soc. of Japan by Kinokuniya Co., 1992. MR 93m:57014
  • [Mc1] C. McMullen. Iteration on Teichmüller space. Invent. math. 99(1990), 425-454. MR 91a:57008
  • [Mc2] C. McMullen. Renormalization and 3-Manifolds which Fiber over the Circle. Annals of Math Studies 142, Princeton University Press, 1996. MR 97f:57022
  • [Min] Y. Minsky. The classification of punctured torus groups. SUNY Preprint 1997/6.
  • [MMW] D. Mumford, C. McMullen, and D. Wright. Limit sets of free two-generator kleinian groups. Preprint, 1990.
  • [Nag] S. Nag. The Complex Analytic Theory of Teichmüller Space. Wiley, 1988. MR 89f:32040
  • [Otal] J.-P. Otal. Le théorème d'hyperbolisation pour les variétés fibrées de dimension trois. Astérisque, volume 235, 1996. MR 97e:57013
  • [PS] J. R. Parker and C. Series. Bending formulae for convex hull boundaries. J. d'Analyse Math. 67(1995), 165-198. MR 97k:30057
  • [Sh] H. Shiga. On analytic and geometric properties of Teichmüller spaces. J. Math. Kyoto Univ. 24(1984), 441-452. MR 86c:32024
  • [ST] H. Shiga and H. Tanigawa. Projective structures with discrete holonomy representations. Trans. Amer. Math. Soc., To appear. CMP 97:11
  • [Sul] D. Sullivan. Quasiconformal homeomorphisms and dynamics II: Structural stability implies hyperbolicity for Kleinian groups. Acta Math. 155(1985), 243-260. MR 87i:58104
  • [Tan] H. Tanigawa. Grafting, harmonic maps and projective structures on surfaces. Preprint, 1995.
  • [Th1] W. P. Thurston. Geometry and Topology of Three-Manifolds. Lecture Notes, Princeton University, 1979.
  • [Th2] W. P. Thurston. Earthquakes in two-dimensional hyperbolic geometry. In D. B. Epstein, editor, Low-dimensional Topology and Kleinian Groups. Cambridge Univ. Press, 1987. MR 88m:57015
  • [Th3] W. P. Thurston. Three-Dimensional Geometry and Topology, volume 1. Princeton University Press, 1997. MR 97m:57016
  • [Th4] W. P. Thurston. Hyperbolic structures on 3-manifolds II: Surface groups and 3-manifolds which fiber over the circle. Preprint.
  • [Wolf] M. Wolf. The Teichmüller theory of harmonic maps. J. Diff. Geom. 29(1989), 449-479. MR 90h:58023
  • [Wol1] S. Wolpert. An elementary formula for the Fenchel-Nielsen twist. Comment. Math. Helv. 56(1981), 132-135. MR 82k:32053
  • [Wol2] S. Wolpert. The Fenchel-Nielsen deformation. Annals of Math. 115(1982), 501-528. MR 83g:32024
  • [Wol3] S. Wolpert. On the Weil-Petersson geometry of the moduli space of curves. Amer. J. Math. 107(1985), 969-997. MR 87b:32040
  • [Wol4] S. Wolpert. Geodesic length functions and the Nielsen problem. J. Diff. Geom. 25(1987), 275-296. MR 88e:32032
  • [Wr] D. Wright. The shape of the boundary of Maskit's embedding of the Teichmüller space of once-punctured tori. Preprint, 1990.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 30F10, 30F40, 32G15

Retrieve articles in all journals with MSC (1991): 30F10, 30F40, 32G15

Additional Information

Received by editor(s): March 8, 1996
Received by editor(s) in revised form: October 21, 1997
Additional Notes: The author’s research was partially supported by the NSF
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society